SEARCH

SEARCH BY CITATION

Keywords:

  • H. pylori ;
  • triple-drug therapy;
  • insulin detemir;
  • hypoglycemia;
  • drug interaction

Two drugs commonly used in triple-drug therapy for treatment of a Helicobacter pylori infection, clarithromycin and omeprazole, have rarely been associated with hypoglycemia when given alone. No documented interactions between H. pylori treatment with clarithromycin, amoxicillin, and omeprazole and insulin detemir have been previously reported. This case report describes an 82-year-old man with drug-controlled type 2 diabetes who experienced severe hypoglycemia during treatment for a H. pylori infection in an outpatient setting. His diabetes treatment included 32 units of insulin detemir once/day at bedtime and insulin aspart, determined by carbohydrate intake, 3 times/day with meals. After 5 days of clarithromycin 500 mg twice/day, amoxicillin 500 mg twice/day, and omeprazole 20 mg twice/day for treatment of the H. pylori infection, the patient experienced hypoglycemia and self-discontinued clarithromycin. Insulin detemir was decreased to 15 units and hypoglycemia reoccurred. Insulin detemir was further decreased to 10 units without further symptoms of hypoglycemia for the remainder of the H. pylori treatment. Once treatment was completed, the patient was instructed to resume taking 32 units of insulin detemir once/day. His blood glucose concentration returned to a baseline value, and he denied experiencing further hypoglycemic episodes. Health care practitioners should be aware of this possible drug interaction and anticipate that insulin detemir dosage adjustments may be required during treatment of H. pylori infection to avoid significant adverse events.